Most Popular in:

Regulations

Email This Item! Print This Item!

FDA Issues Health Warning on Use of Topical Anesthetics

Posted: January 29, 2009

page 2 of 3

Reactions are rare, but risk exists

The study points out that, although reactions to the drug are said to be rare, there is still a risk that it could cause ‘serious and life-threatening adverse effects when applied to a large area of skin or when the area of application is covered.’

Topical anaesthetics using lidocaine are most commonly incorporated with aloe vera as a means of soothing the treated area and blocking any pain sensation in the skin. They are sold in most of the leading retail outlets in the United States, but are generally prescription only in Europe.

The study shows some of the medication can pass into the blood stream through the skin membrane if used on a large area, if large quantities are applied, it is applied to areas where the skin is broken, or if the skin temperature suddenly increases due to wrapping or covering the skin.

As a result of the potential health hazards associated with such topical anaesthetics, the FDA has issued guidelines for their safe use. These include:

  • Topical treatments with lower doses of medication
  • Applying the treatment only on areas where pain exists
  • Not to be applied to areas of broken or damaged skin
  • Consulting doctors about the risks associated with such treatments
  • Awareness that covering or wrapping the skin can increase the temperature and risk factor.